Alert archive / Florida / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 117, NWS Melbourne, FL

September 17, 2008Orange County, Osceola County, Florida

NWS Melbourne, FL issued this severe thunderstorm warning at Sep 17, 2008, 5:11 PM EDT for Orange County, Osceola County, Florida. It was in force for 15 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 17, 2008, 5:11 PM EDT (21:11 UTC)
Expired
Sep 17, 2008, 5:26 PM EDT
In force
15 min
Issued by
NWS Melbourne, FL
Area
Storm-based polygon

Counties Orange County, FL, Osceola County, FL

The radar

The Melbourne radar (KMLB), 74 km from the middle of the area, began a volume at 20:59 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Cape Canaveral, FL (KXMR), launched 12:00Z, 9.2 hours before the alert went out and 85 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cape Canaveral, FL at 12:00Z on 2008-09-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 860 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cape Canaveral, FL at 12:00Z on 2008-09-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -15 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
860 J/kg
Mixed-layer CIN
-9 J/kg
Mixed-layer LCL
787 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
-15 m²/s²
0-3 km storm-relative helicity
15 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS52 KMLB 172111
SVRMLB
FLC095-097-172200-
/O.NEW.KMLB.SV.W.0117.080917T2111Z-080917T2200Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MELBOURNE FL
511 PM EDT WED SEP 17 2008

THE NATIONAL WEATHER SERVICE IN MELBOURNE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTH CENTRAL ORANGE COUNTY IN FLORIDA.
  NORTHWESTERN OSCEOLA COUNTY IN FLORIDA.

* UNTIL 600 PM EDT

* AT 507 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  SEA WORLD...OR NEAR BUENA VENTURA LAKES...AND MOVING SOUTH AT 8
  MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE...BUT ARE NOT LIMITED TO...
  KISSIMMEE

SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS IN EXCESS OF 58 MILES AN
HOUR AND OR LARGE DESTRUCTIVE HAIL. FREQUENT TO EXCESSIVE LIGHTNING
AND VERY HEAVY RAIN WILL ALSO BE POSSIBLE. IF THE STORM APPROACHES
YOU...SEEK SHELTER IN AN ENCLOSED BUILDING ON THE LOWEST FLOOR. KEEP
AWAY FROM WINDOWS.

LAT...LON 2832 8125 2827 8145 2843 8147 2846 8136
TIME...MOT...LOC 2110Z 343DEG 7KT 2838 8140

$$

WEITLICH
1 follow-up statement
000 
WWUS52 KMLB 172126
SVSMLB

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MELBOURNE FL
526 PM EDT WED SEP 17 2008

FLC095-097-172134-
/O.CAN.KMLB.SV.W.0117.000000T0000Z-080917T2200Z/
OSCEOLA FL-ORANGE FL-
524 PM EDT WED SEP 17 2008

...THE SEVERE THUNDERSTORM WARNING FOR SOUTH CENTRAL ORANGE AND
NORTHWESTERN OSCEOLA COUNTIES IS CANCELLED...

NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THE SEVERE STORM
THAT PROMPTED THE WARNING HAD WEAKENED AND WAS NO LONGER CAPABLE OF
PRODUCING LARGE HAIL OR DAMAGING WINDS. AS A RESULT...THE WARNING HAS
BEEN CANCELLED. HOWEVER...HEAVY RAIN AND DANGEROUS LIGHTNING STRIKES
WILL CONTINUE TO BE POSSIBLE.

LAT...LON 2832 8125 2827 8145 2843 8147 2846 8136
TIME...MOT...LOC 2124Z 343DEG 7KT 2835 8139

$$

WEITLICH

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Melbourne, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 17, 1:40 PM EDT, 3 hours 31 minutes earlier.

Area forecast discussion, Sep 17, 1:40 PM EDT, 3 hours 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MELBOURNE FL
140 PM EDT WED SEP 17 2008

.DISCUSSION...

TONIGHT-THU...WEAK FRONTAL BOUNDARY STRETCHING NE-SW ACROSS
NORTHERN FLORIDA FROM ROUGHLY JACKSONVILLE TO CEDAR KEY WILL MOVE
SLOWLY SOUTH AS IT CONTINUES TO BE UNDERCUT BY HIGH PRESSURE
BUILDING IN FROM THE NORTHWEST. LATEST WATER VAPOR LOOP AND RUC
500MB ANALYSIS SHOWING TROUGH AXIS STILL TO OUR WEST AND MOVING
SLOWLY ACROSS THE PANHANDLE AND NORTH FLORIDA THE NEXT 24 HOURS.
VORT MAXES MOVING SW-NE AHEAD OF THE TROUGH ALONG WITH COOLER
TEMPERATURES ALOFT...-7 TO -8C...ADVECTING INTO THE AREA WILL HELP
STEEPEN MID LEVEL LAPSE RATES AND KEEP AFTERNOON CONVECTION GOING
INTO THE EVENING HOURS. EXPECT CONVECTION TO REFIRE AGAIN THU AS THE
COMBINATION OF RESIDUAL MOISTURE...COOLER TEMPERATURES ALOFT (-8 TO
-9C) AND VORT MAXES MOVING SW-NE AHEAD OF THE SLOW MOVING UPPER
TROUGH SHOULD KEEP RAIN CHANCES IN THE 40 TO 50 PERCENT RANGE.

THU NIGHT/FRI/FRI NIGHT...MID LVL S/W WILL MOVE OFF THE SE ATLC
COAST ALLOWING DEEP LYR MOISTURE TO BE FOR THE MOST PART SHUNTED S/E
OF EAST CENTRAL FL WITH DRYING PROG IN THE H7-H5 LYR. LOW LVL NE
FLOW WILL INCREASE ON THE BACK SIDE OF LOW PRESSURE FORMING OFFSHORE
FROM THE CAROLINAS WITH SCATTERED SHOWERS AND ISOLD THUNDERSTORMS
MOVING ONSHORE THIS PERIOD. WILL KEEP HIGHEST POPS ALONG THE COAST
FOR THE OVERNIGHT PERIODS WITH CHC POPS DURING THE DAY ON FRIDAY.
MOS POPS ARE INCHING UPWARD ESPEC S CSTL SECTIONS FRI THOUGH NAM AND
GFS STILL SHOW A PRONOUNCED DRY LYR ABOVE H7. COULD SEE AN AREA OF
CSTL CONVERGENCE SHOWERS MOVE DOWN THE COAST FROM VOLUSIA TO BREVARD
THU NIGHT INTO FRIDAY BUT EXACT TIMING AND CONFIDENCE IN ATLC SHOWER
BAND PLACEMENT REMAINS LOW BUT FROM MODEL PROGS NRN AND CENTRAL CSTL
AREAS SHOULD BE FAVORED. WITH THE SWITCH TO NE FLOW HIGH TEMPS WILL
BE MODERATED ALONG COASTAL SECTIONS AND THE BEACHES WITH RIP CURRENT
RISK LIKELY RETURNING TO AN ELEVATED LEVEL THIS WEEKEND AS NE SWELLS
BEGIN TO IMPACT THE SURF ZONE.

ANOTHER MID LVL S/W TROUGH ACROSS MS-AL AREA ON SUNDAY AND MONDAY
WILL GRADUALLY MOVE EAST AND VEER LOW LVL FLOW TO SE WITH MOISTURE
RETURNING NWD ACROSS THE AREA. FOCUS FOR HIGHER POPS SHOULD SHIFT TO
OUR NRN ZONES AND NRN PENINSULA EARLY NEXT WEEK. NO MAJOR CHANGES
PLANNED TO CURRENT EXTENDED FORECAST WITH CHC POPS THRU THE PERIOD.

PREV EXTENDED DISC...ALOFT...WEAKENING UPPER RIDGING PATTERN
FLATTENS ACROSS THE SOUTHEASTERN U.S. DURING THE DAY FRI AS UPPER
TROUGHING BUILDS INTO THE HEARTLAND OF THE CENTRAL U.S.  FOR THE
REMAINDER OF THE EXTENDED MID-LEVEL TROUGHING WILL SLOWLY PUSH
EASTWARD AS THE UPPER FLOW REMAINS PREDOMINANTLY WEST/SOUTHWESTERLY.
UPPER-LEVEL HIGH PRESSURE WILL BE STYMIED SOUTH OF CENTRAL FLORIDA.
NEARER THE SURFACE...HIGH PRESSURE ALONG THE EASTERN SEABOARD WILL
KEEP EAST/NORTHEAST FLOW ACROSS THE AREA INTO SATURDAY BEFORE LOW
PRESSURE DEVELOPING OFF OF THE CAROLINA COAST AND INVERTED TROUGHING
VEER OUR WINDS TO EAST/SOUTHEASTERLY SUN INTO EARLY NEXT WEEK. AS
THIS OCCURS A SURGE OF MOISTURE WILL MOVE UP FROM THE SOUTH ACROSS
THE PENINSULA AS PWATS SURGE ABOVE 2. WILL KEEP AFTERNOON/EARLY
EVENING POPS IN THE 40%-50% RANGE FOR THIS PERIOD.

&&

.AVIATION...AREAS OF MVFR CONDITIONS IN/NEAR AFTERNOON AND EARLY
EVENING STORMS OVER THE INTERIOR. THERE MAY BE AREAS OF MVFR MIST
TOWARD SUNRISE WEST OF INTERSTATE 4.

&&

.MARINE...BEHIND THE FRONT...HIGH PRESSURE BUILDING DOWN THE
PENINSULA AND COASTAL WATERS WILL ALLOW WINDS TO SHIFT TO THE
NORTHEAST AT 10-15 KNOTS WITH SEAS 3 FEET OR LESS THE NEXT 24 HOURS.
HAVE FOLLOWED GFS CLOSELY IN THE EXTENDED PERIODS WHICH PORTENDS A
RETURN TO NE FLOW FRI AND SAT AND BORDERLINE SCEC CONDS DEVELOPING
ESPEC FOR THE NRN OFFSHORE LEG. NAM SHOWS A BIT TIGHTER GRADIENT SO
MAY NEED TO UP FCST A BIT FOR WINDS/SEAS IF GFS LATCHES ON TO THIS
TREND. THINK WINDS WILL TOP OUT AT AROUND 15/15-20 KNOTS OFFSHORE
AND SEAS BUILDING TO 5-6 FT ACROSS THE OFFSHORE WATERS. VEERING FLOW
EARLY NEXT WEEK SHOULD ALLOW WINDS TO RELAX SOMEWHAT WITH A
LINGERING NE SWELL EXPECTED.

&&

.HYDROLOGY...A SLOW FALL IN RIVER LEVELS IS FORECAST TO CONTINUE
OVER THE MIDDLE ST JOHNS RIVER BASIN INTO THE WEEKEND. THE RIVER
FORECAST POINTS WILL CONTINUE ABOVE FLOOD STAGE INTO NEXT WEEK. FOR
THE LATEST INFO ON ST JOHNS RIVER LEVEL SEE THE RIVER FLOOD
STATEMENT /MIAFLSMLB/.

&&

.PRELIMINARY POINT TEMPS/POPS...
DAB  71  85  72  84 /  20  50  40  40
MCO  72  88  72  86 /  30  50  20  40
MLB  74  86  74  85 /  20  50  30  50
VRB  73  88  72  87 /  20  50  30  40

&&

.MLB WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
AM...NONE.
&&

SHORT TERM/AVIATION...WIMMER
LONG TERM....VOLKMER
Hazardous weather outlook, Sep 17, 5:52 AM EDT, 11 hours 19 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MELBOURNE FL
552 AM EDT WED SEP 17 2008

AMZ550-552-555-570-572-575-FLZ041-044>047-053-054-058-059-064-141-
144-147-172200-
COASTAL WATERS FROM FLAGLER BEACH TO VOLUSIA BREVARD COUNTY LINE
OUT 20 NM-
COASTAL WATERS FROM VOLUSIA BREVARD COUNTY LINE TO SEBASTIAN
INLET OUT 20 NM-
COASTAL WATERS FROM SEBASTIAN INLET TO JUPITER INLET OUT 20 NM-
WATERS FROM FLAGLER BEACH TO VOLUSIA BREVARD COUNTY LINE 20 TO
60 NM OFFSHORE-
WATERS FROM VOLUSIA BREVARD COUNTY LINE TO SEBASTIAN INLET 20 TO
60 NM OFFSHORE-
WATERS FROM SEBASTIAN INLET TO JUPITER INLET 20 TO 60 NM OFFSHORE-
INLAND VOLUSIA-NORTHERN LAKE-ORANGE-SEMINOLE-SOUTHERN BREVARD-
OSCEOLA-INDIAN RIVER-OKEECHOBEE-ST. LUCIE-MARTIN-COASTAL VOLUSIA-
SOUTHERN LAKE-NORTHERN BREVARD-
552 AM EDT WED SEP 17 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL FLORIDA.

.DAY ONE...TODAY AND TONIGHT.

...THUNDERSTORM IMPACT...
SCATTERED LIGHTNING STORMS ARE EXPECTED TO DEVELOP WITH A HIGHER
COVERAGE THAN YESTERDAY. THE HIGHEST COVERAGE AND STRONGEST STORMS
ARE EXPECTED TO FOCUS OVER THE NORTHERN SECTIONS INCLUDING
VOLUSIA...LAKE...SEMINOLE...ORANGE AND NORTHERN OSCEOLA COUNTIES.

INSTABILITY AND UPPER SUPPORT WILL BE GREATER TODAY WHICH SHOULD
ALLOW A FEW STORMS TO PRODUCE STRONG WIND GUSTS OF 40 TO 50 MPH
AND SMALL HAIL. AN ISOLATED SEVERE STORM WITH DAMAGING WINDS NEAR
60 MPH AND LARGE HAIL IS ALSO POSSIBLE. IN ADDITION...FREQUENT
LIGHTNING STRIKES CAN BE EXPECTED WITH STRONGER STORMS. ACTIVITY
WILL LINGER INTO THE EVENING HOURS PAST SUNSET.

...FLOOD IMPACT...
LOCALLY TORRENTIAL RAINFALL WILL BE POSSIBLE IN STORMS THAT
DEVELOP. THE BEST CHANCE FOR LOCALLY HEAVY RAIN WILL BE ACROSS
PORTIONS OF VOLUSIA...LAKE...SEMINOLE...ORANGE AND OSCEOLA
COUNTIES. TWO TO THREE INCHES OF RAIN WILL BE POSSIBLE IN A SHORT
PERIOD OF TIME CAUSING TEMPORARY FLOODING OF LOW LYING AND POOR
DRAINAGE AREAS.

...RIVER FLOOD IMPACT...
RIVER FLOOD WARNINGS REMAIN IN EFFECT FOR THE MIDDLE ST JOHNS
RIVER.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.
SCATTERED STORMS ARE EXPECTED EACH AFTERNOON.

A SLOW FALL IN RIVER LEVELS IS FORECAST TO CONTINUE OVER THE
MIDDLE ST JOHNS RIVER BASIN INTO THE WEEKEND. HOWEVER...THE RIVER
IS FORECAST TO REMAIN ABOVE FLOOD STAGE AT GENEVA...SANFORD...
DELAND AND ASTOR INTO NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY.

KELLY

In the hours before

Special weather statement, Sep 17, 2:53 PM EDT, 2 hours 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MELBOURNE FL
253 PM EDT WED SEP 17 2008

FLZ041-141-171930-
COASTAL VOLUSIA COUNTY-INLAND VOLUSIA COUNTY-
253 PM EDT WED SEP 17 2008

...STRONG THUNDERSTORMS AFFECTING CENTRAL VOLUSIA COUNTY...

AT 253 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG STORM 15 MILES NORTHEAST OF DELAND. THE STORM WAS MOVING
SOUTH AT 10 MPH.

SOME LOCATIONS IN THE PATH OF THIS STORM INCLUDE...
DE LAND...
AND LAKE HELEN.

THE PRIMARY THREAT WILL BE CLOUD TO GROUND LIGHTNING STRIKES AND
GUSTY WINDS TO 45 MPH...WHICH CAN CAUSE UNSECURED OBJECTS TO BLOW
AROUND AND SNAP SMALL TREE LIMBS. HEAVY RAINFALL WILL TEMPORARILY
REDUCE VISIBILITY. SEEK SHELTER INDOORS UNTIL THE STORM PASSES.

VERY HEAVY RAINFALL CAN BE EXPECTED...CAUSING TEMPORARY PONDING ON
SOME ROADS AND MINOR FLOODING OF POOR DRAINAGE AREAS. MOTORISTS
SHOULD SLOW DOWN IN HEAVY RAINFALL TO REDUCE THE RISK OF
HYDROPLANING AND LEAVE SAFE DISTANCE BETWEEN OTHER VEHICLES.

15
Special weather statement, Sep 17, 4:57 PM EDT, 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MELBOURNE FL
457 PM EDT WED SEP 17 2008

FLZ045-053-172145-
ORANGE-OSCEOLA-
457 PM EDT WED SEP 17 2008

...STRONG THUNDERSTORMS AFFECTING SOUTH CENTRAL ORANGE COUNTY...NORTH
CENTRAL OSCEOLA COUNTY...

AT 454 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG STORM OVER ORLANDO INTERNATIONAL AIRPORT...MOVING SOUTH AT 10
MPH.

LOCATIONS IN THE PATH OF THIS STRONG STORM INCLUDE BELLE ISLE...LAKE
MARY JANE AND PINE CASTLE.

ADDITIONAL STRONG STORMS JUST SOUTH OF STATE ROAD 528 WILL MOVE
SOUTH INTO NORTHERN OSCEOLA COUNTY.

THE PRIMARY THREAT WILL BE CLOUD TO GROUND LIGHTNING STRIKES AND
GUSTY WINDS OF 40 TO 45 MPH...WHICH MAY CAUSE UNSECURED OBJECTS TO
BLOW AROUND. HEAVY RAINFALL WILL TEMPORARILY REDUCE VISIBILITY. SEEK
SHELTER INDOORS UNTIL THE STORM PASSES.

A BRIEF PERIOD OF SMALL HAIL...PEA TO DIME SIZE...WILL ALSO BE
POSSIBLE IN LOCALIZED AREAS.

WEITLICH

The office that day

Everything else NWS Melbourne, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 17, 3:19 PM EDTTornado WarningMLBVolusia26 min

Nearby

Severe Thunderstorm Warnings in Florida, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.